MAUDE Adverse Event Report: STRYKER SPINE-US POLYAXIAL SCREWDRIVER SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US POLYAXIAL SCREWDRIVER SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48268011
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/30/2018
Type of Reportable Event Malfunction
Event or Problem Description
Surgeon was placing a 6.5x40mm screw into the l5 pedicle and the screwdriver was bending at an extreme angle.It snapped in half before the screw was placed into its final position.No adverse consequences to the patient were reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The customer reported event was confirmed via visual inspection.The material analysis found shaft was to have fractured at the chamfer area in the smallest diameter section in a mixed mode of cleavage and ductile due to an applied bending load.The elemental constituents were consistent with what is specified on the drawing.The chamfer was observed to not be a sharp corner and is not determined to be the root cause of this fracture.The observed microhardness is not believed to have caused the fracture as the hardness is within the range specified on the guidance document.It was reported that the screwdriver was at an extreme angle in order to work around the thick muscle and fat of the patient.The most likely root cause is the driver fractured due to the bending force applied to it due to the angle of the screw caused by the patient's body type.

Brand Name
POLYAXIAL SCREWDRIVER SHAFT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7825292
Report Number0009617544-2018-00209
Device Sequence Number1967216
Product Code LXH
UDI-Device Identifier07613327356656
UDI-Public07613327356656
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48268011
Device Lot Number179262
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2018
Initial Date Received by Manufacturer 07/30/2018
Supplement Date Received by Manufacturer12/12/2018
Initial Report FDA Received Date08/28/2018
Supplement Report FDA Received Date12/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Patient Weight120